Maine, 2015

Flash Flood in Maine, August 21 to 22, 2015

August 21 to 22, 2015 · NWS CAR · 1 event in 1 county or zone

Abundant moisture was drawn north across the region in advance of a slow moving cold front. Training showers and thunderstorms with very heavy rain developed in advance of the front during the evening of the 21st and persisted across southern portions of Piscataquis county through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Abundant moisture was drawn north across the region in advance of a slow moving cold front. Training showers and thunderstorms with very heavy rain developed in advance of the front during the evening of the 21st and persisted across southern portions of Piscataquis county through the evening. Rainfall totals of up to around 5.00 inches occurred across portions of southern Piscataquis county through the evening hours of the 21st. Localized flash flooding developed in the Guilford and Parkman areas during the late evening of the 21st and persisted into the early morning hours of the 22nd. Small streams and brooks overflowed their banks damaging roads and causing road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 21, 7:44 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 21, 7:44 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
844 PM EDT FRI AUG 21 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT BEFORE HIGH PRESSURE
BUILDS IN BRIEFLY FOR SATURDAY. THE COLD FRONT WILL THEN RETURN
NORTH AS A WARM FRONT SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
8PM UPDATE: TWEAKED INITIAL PRECIP TO MORE CLOSELY MATCH ONGOING
AREAS OF RAIN. SHIFTED HIGHER POPS A BIT E-SE FROM 00Z TO 06Z
BASED ON EXPECTED SLOW E-SE PROGRESSION OF THE RAIN, WHILE
GRADUALLY TAPERING POPS. OTHERWISE, INCREASED SKY COVER THROUGH
09Z, MAINLY FOR CENTRAL AND ERN PARTS OF THE CWA. ONLY MINOR
TWEAKS TO THE TEMPS WERE NEEDED AT THIS TIME.

PREVIOUS DISCUSSION:
A VERY SLOW-MOVING COLD FRONT WILL CONTINUE TO GRADUALLY
SLIDE EASTWARD THROUGH THIS EVENING, ALONG WITH A LEADING BAND OF
SHOWERS. MAIN CONCERN WITH THIS BAND WILL THE POTENTIAL FOR HEAVY
RAIN; PWATS ARE STILL IN EXCESS OF 1.5 INCHES AT THIS HOUR. SOUTH
SOUTHWEST FLOW NEARLY PARALLEL TO THE FRONT WILL ALSO ALLOW FOR
TRAINING OF SHOWERS. CAN'T TOTALLY RULE OUT A STRAY RUMBLE OF
THUNDER OR TWO, THOUGH INSTABILITY WILL BE WANING AS THE FRONT
DRAWS NEAR. THE OTHER CONCERN FOR TONIGHT WILL BE FOG. BY DAYBREAK
THE FRONT WILL STRETCH FROM ROUGHLY HOULTON TO DOVER-FOXCROFT.
AREAS SOUTH OF THIS BOUNDARY WILL ONCE AGAIN BE IN VERY MUGGY AIR,
WITH AREAS OF LOCALLY DENSE FOG EXPECTED. NORTH OF THE FRONT,
SLIGHTLY DRIER AIR WILL BEGIN TO WORK IN LATE TONIGHT. HOWEVER,
THERE WILL BE ENOUGH LINGER LOW-LEVEL MOISTURE, ESPECIALLY WHERE
RAIN FALLS, FOR FOG TO DEVELOP.

FOR SATURDAY...THE FRONT WILL CONTINUE ITS SLOW TREK TOWARD THE
COAST. SHOWERS WILL ONCE AGAIN BE THE RULE AHEAD OF THE FRONT, ALONG
WITH ISOLATED THUNDERSTORMS. BEHIND THE FRONT, DRIER AIR WILL ALLOW
FOR PARTLY SUNNY SKIES AND SLIGHTLY LOWER DEWPOINTS. HIGHS WILL
MAINLY BE IN THE MID AND UPPER 70S AREAWIDE, A LITTLE COOLER ALONG
THE IMMEDIATE COAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
WHATS LEFT OF THE COLD FRONT WILL BECOME STATIONARY JUST OFF THE
DOWNEAST COAST SAT NGT INTO SUN WHILE SFC LOW PRES OVR THE ATLC
WELL E OF THE MID ATLC STATES SLOWLY MEANDERS EWRD AND WEAKENS.
THIS WILL LEAVE THE FA IN A WEAK FLOW REGIME WHERE INITIALLY LEFT
OVR LLVL MOISTURE WILL CONTRIBUTE TO A MSLY DIURNALLY DRIVEN CHANCE
OF SHWRS/TSTMS MSLY OVR THE SE PTN OF THE FA SUN AFTN INTO EVE.
SHWRS AND TSTMS SHOULD DIMINISH LATE SUN NGT WITH THE LOSS OF
HTG.

THE POTENTIAL OF SHWRS AND A CHC OF TSTMS WILL XTND FURTHER N TO
CVR ALL OF THE FA BY MON AFTN AS WEAK S/WV ENERGY FROM A DEEP
UPPER TROF OVR THE MIDWEST REACHES THE FA. FOR BOTH SUN AFTN/EVE
AND MON AFTN/ERLY EVE...FCST LOW END MAX SBCAPES SUPPORTS A CHC OF
TSTMS...WITH LCLY HVY RN THE MAIN CONCERN ATTM. WILL HOLD OFF ON
ANY ENHANCED TSTM WORDING FOR NOW WITH SHWRS/TSTMS XPCTD IN THE
NEAR TERM. POPS OVR THE FA WERE DERIVED FROM BLENDED MODEL/WPC
6 HRLY QPF AMOUNTS...WITH THE HIGHEST LIKELY POPS XPCTD ACROSS
NRN/CNTRL PTNS OF THE FA MON AFTN.

OTHERWISE...LATE NGT PATCHY FOG IS XPCTD BOTH SAT NGT AND SUN
NGT OVR THE FA...MOST LIKELY LASTING LONGEST INTO THE MORN OVR
DOWNEAST AREAS. BOTH HI AND LOW TEMPS WILL CONT ABV NORMAL WITH
DWPT TEMPS MSLY REMAINING IN THE 60S FOR ALL...XCPT HI TRRN LCTNS
THRU THE SHORT TERM.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A RETURN OF A LONGWAVE TROUGH IN THE EAST WILL RESULT IN SLIGHTLY
COOLER AND MORE UNSETTLED CONDITIONS BEGINNING DURING THE MIDWEEK
PERIOD. A FRONTAL BOUNDARY STALLED OVER THE AREA WILL BRING MOSTLY
CLOUDY CONDITIONS MONDAY NIGHT INTO TUESDAY WITH SOME SHOWERS
POSSIBLE, AND MAYBE A FEW SCATTERED THUNDERSTORMS. THE BEST
CHANCE FOR SHOWERS WILL BE OVER THE NORTH. SHOWERS WILL CONTINUE
TO BE POSSIBLE WEDNESDAY, MAINLY OVER THE NORTH, WHILE DOWNEAST
AREAS HAVE PARTIAL CLEARING ON WEDNESDAY AS LOW PRESSURE TRACKS
WELL TO OUR NORTH AND THE FRONTAL BOUNDARY BEGINS TO LIFT NORTH A
LITTLE. SHORTWAVE RIDGING SHOULD THEN BRING CLEARING THROUGHOUT
THE AREA ON THURSDAY AS THE FRONT MOVES AWAY TO THE NORTH. FRIDAY
MAY BEGIN WITH SOME SUNSHINE OVER THE REGION. ANOTHER TROUGH
APPROACHING FROM THE WEST WILL THEN BRING INCREASING CLOUDS AND A
CHANCE FOR SHOWERS, MAINLY NORTH, LATE FRIDAY. SHOWERS WILL BE
POSSIBLE FRIDAY NIGHT WITH A FRONTAL PASSAGE BEFORE DRY AIR
BRINGS A RETURN FOR SOME SUNSHINE FOR THE WEEKEND.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: 8PM UPDATE: KBHB ALREADY AT IFR/LIFR CIGS, BUT THE FOG
HAS NOT REACHED THE MAINLAND JUST YET. STILL HAVE VIS DOWN TO 1SM
PREVAILING BY 03Z, AND LIKELY TO BE SOME TIMES OF LWR VIS. KBGR
ALSO HAS IFR CIGS BUT GOOD VIS THUS FAR. SHOW CONTINUING IFR CIGS
AND GRADUAL REDUCTION TO IFR VIS BY 05Z. KEPT THEM CLEAR OF LIFR
CONDITIONS AS OF NOW. KEPT MOSTLY MVFR VISIBILITIES FOR NORTHERN
TAFS, BUT COULD HAVE BRIEF PERIODS OF IFR VIS IN +RA OR DENSER FOG
PATCHES. VIS IMPROVES SAT MORNING, BUT MVFR CIGS COULD REMAIN
THROUGH THE DAY.

WIDESPREAD IFR/LOCAL LIFR EXPECTED KBGR, AND KBHB IN
FOG THIS EVENING AND OVERNIGHT. FURTHER NORTH, MVFR WITH
OCCASIONAL IFR DUE TO SHOWERS IS EXPECTED. HOWEVER, LOCALLY LOWER
CONDITIONS IN FOG IS ALSO POSSIBLE AT THE NORTHERN SITES.
CONDITIONS WILL IMPROVE AT THE NORTHERN TERMINALS DURING THE DAY
SATURDAY, BUT IFR CONDITIONS WILL LIKELY HOLD ON A GOOD PART OF
THE MORNING, ESPECIALLY AT KBHB. SHOWERS AND ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE AT KHUL, KBGR, AND KBHB TOMORROW,
WITH LOCAL MVFR POSSIBLE IN HEAVIER ACTIVITY.

SHORT TERM: IFR LATE NGT INTO ERLY MORN BOTH SAT NGT/SUN MORN AND
SUN AFTN/MON MORN ALL TAF SITES. OTHERWISE MVFR TO LOW VFR CLGS...AND
ATTMS MVFR VSBYS DURG THE AFTN AND EVE HRS IN TSTMS AND HEAVIER
SHWRS.

&&

.MARINE...
NEAR TERM: WIDESPREAD IFR/LOCAL LIFR EXPECTED KBGR, AND KBHB IN
FOG THIS EVENING AND OVERNIGHT. FURTHER NORTH, MVFR WITH
OCCASIONAL IFR DUE TO SHOWERS IS EXPECTED. HOWEVER, LOCALLY LOWER
CONDITIONS IN FOG IS ALSO POSSIBLE AT THE NORTHERN SITES.
CONDITIONS WILL IMPROVE AT THE NORTHERN TERMINALS DURING THE DAY
SATURDAY, BUT IFR CONDITIONS WILL LIKELY HOLD ON A GOOD PART OF
THE MORNING, ESPECIALLY AT KBHB. SHOWERS AND ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE AT KHUL, KBGR, AND KBHB TOMORROW,
WITH LOCAL MVFR POSSIBLE IN HEAVIER ACTIVITY.

SHORT TERM: NO HDLNS ANTICIPATED...WITH AT LEAST PATCHY MARINE FOG
CVRG POSSIBLE SAT NGT AND SUN NGT. WV HTS WILL MSLY BE 3 TO 4 FT
OVR THE OUTER MZS WATERS WITH 1 TO 2 FT ACROSS THE INNER BAY/HARBOR
WATERS...WITH A MDT SWELL COMPONENT. KEPT CLOSE TO WW3 GUIDANCE
THIS UPDATE...WITH ABOUT A 25 PERCENT REDUCTION ALG THE IMMEDIATE
COAST.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HASTINGS/KREDENSOR
SHORT TERM...VJN
LONG TERM...BLOOMER
AVIATION...HASTINGS/KREDENSOR/VJN
MARINE...HASTINGS/KREDENSOR/VJN
Hazardous weather outlook, Aug 21, 9:39 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1039 PM EDT FRI AUG 21 2015

MEZ001>006-010-011-015>017-029>032-230245-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1039 PM EDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TONIGHT.

FLOOD ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHERN AND CENTRAL
PISCATAQUIS AND NORTHERN PENOBSCOT COUNTIES. UP TO THREE INCHES
HAS FALLEN THIS AFTERNOON AND EVENING, AND RAINFALL CONTINUES IN
SPOTS. MINOR FLOODING IS POSSIBLE, MAINLY ALONG SMALLER STREAMS
AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-230245-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1039 PM EDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG ARE EXPECTED TO CONTINUE OFFSHORE, REDUCING
VISIBILITY UNDER 1/4 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Caribou radar (KCBW), 156 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Piscataquis

When
August 21, 10:20 PM EST to August 22, 1:00 AM EST
Where
Piscataquis County, 1.15 mi NW of Guilford to 3.26 mi NE of Sangerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.180, -69.399

Training showers and thunderstorms with very heavy rain produced localized rainfall totals of up to around 5.00 inches across portions of southern Piscataquis county during the evening of the 21st. These rains produced flash flooding in the Guilford and Parkman areas from the late evening of the 21st into the early morning hours of the 22nd. Several streets in the town of Guilford were closed due to flash flooding. Crow Hill Road and Bridge Road around Parkman received significant damage due to washouts from flash flooding. Several small streams and brooks in the Guilford and Parkman areas overflowed their banks producing flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598780.